Tennessee, 2009

Damaging Winds in Tennessee, July 5, 2009

July 5, 2009 · NWS MRX · 3 events in 3 counties and zones

An upper level trough of low pressure with associated surface low and cold front moved across Eastern Tennessee late in the afternoon with extension into the early evening hours. This allowed for the formation of scattered convection in the moderately unstable atmospheric conditions just ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level trough of low pressure with associated surface low and cold front moved across Eastern Tennessee late in the afternoon with extension into the early evening hours. This allowed for the formation of scattered convection in the moderately unstable atmospheric conditions just ahead of the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 5, 1:32 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 5, 1:32 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
232 PM EDT SUN JUL 5 2009

.SHORT TERM (TONIGHT AND MONDAY)...
SHOWERS ARE DEVELOPING OVER MIDDLE TN IN ASSOCIATION WITH A PRE-
FRONTAL TROUGH. EXTRAOPLATION OF THESE SHOWERS BRINGS THEM INTO OUR
AREA BETWEEN 00Z AND MIDNIGHT. SO WILL HAVE LIKELY POPS IN THE
EVENING HOURS. NOT IMPRESSED WITH THE SEVERE THREAT FOR OUR AREA AS
OVERCAST CLOUDS ALL DAY WILL PREVENT MUCH DESTABILIZATION...AND
ORGANIZED UPPER DYNAMICS ARE LACKING. WILL ALSO JUST MENTION A
CHANCE OF THUNDERSTORMS. THE LOW WILL BE EAST OF THE AREA BY
MIDNIGHT...WITH A WEAK FRONT SLOWLY TRAILING BEHIND. SATELLITE
INDICATES PLENTY OF LOW CLOUDS BEHIND THE FRONT...BUT NOT MUCH
PRECIP. DRY AIR ALOFT WILL BE WORKING ITS WAY SOUTH LATE TONIGHT
AND TOMORROW. EXPECTED CONVECTION ALONG THE GULF COAST SHOULD
PREVENT NORTHWARD MOISTURE TRANSPORT AND FURTHER DECREASE OUR
PRECIP CHANCES. AS A RESULT...WENT WITH THE DRIER NAM FOR TOMORROW
AND WILL TAPER THE POPS BACK FROM NORTH TO SOUTH THROUGH THE
DAY...WITH JUST A SLIGHT CHANCE IN THE SOUTHERN VALLEY IN THE
AFTERNOON.

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
LATEST SHORT RANGE MODELS HAVE COLD FRONT JUST TO THE SOUTH OF THE
FORECAST AREA BY MONDAY EVENING WITH A FEW SHOWERS AND
THUNDERSTORMS LINGERING ACROSS THE SE MOUNTAINS. TUESDAY AND
TUESDAY NIGHT UPPER TROUGH LINGERS ACROSS THE NE STATES WITH NW
FLOW ACROSS THE TN VALLEY AND SOUTHERN APPALACHIANS. STILL ENOUGH
INSTABILITY FOR SOME SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN
MOUNTAINS DURING PEAK HEATING HOURS SO LEFT SLIGHT CHANCE THERE.
WEDNESDAY LOOKS LIKE SHOWERS AND THUNDERSTORMS WILL STAY ON THE
EAST SIDE SO KEPT FORECAST DRY. HOWEVER TROUGH ACROSS NE BEGINS TO
MOVE EAST AND RIDGING OVER THE CENTRAL STATES EDGES EAST WARMING
THE ATMOSPHERE SO SLIGHTLY WARMER TEMPERATURES. THURSDAY GFS SHOWS
WEAK SYSTEM MOVING ACROSS OHIO VALLEY AND CLIPPING OUR NE AREA BUT
ECMWF DRY SO KEEPING FORECAST DRY FOR NOW. RIDGING MOVING IN FROM
THE WEST WILL KEEP TEMPERATURES WARMER AND AN INCREASE OF LOW LEVEL
MOISTURE BY FRIDAY KEEPS ISOLATED SHOWER AND THUNDERSTORM ACTIVITY
POSSIBLE IN THE HIGHER ELEVATIONS. A COLD FRONT MOVES INTO THE OHIO
VALLEY SATURDAY AND THEN POSSIBLY INTO THE FORECAST AREA BY LATE
SUNDAY. SHOULD HAVE AT LEAST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS FROM SATURDAY AFTERNOON THROUGH SUNDAY. THE HIGHER
CHANCES WILL BE IN THE HIGHER ELEVATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  84  66  90  64 /  70  30  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  84  62  88  63 /  70  20  10  10  10
OAK RIDGE, TN                       68  84  62  89  62 /  70  20  10  10  10
TRI CITIES AIRPORT, TN              65  82  59  86  57 /  70  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/TD
Hazardous weather outlook, Jul 5, 2:23 AM EST, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 AM EDT SUN JUL 5 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
323 AM EDT SUN JUL 5 2009 /223 AM CDT SUN JUL 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FRONTAL BOUNDARY WILL SAG SOUTH INTO THE AREA TODAY. SOME SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED...AND A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY OVER SOUTHERN PARTS OF
THE AREA. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Knoxville radar (KMRX), 66 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Anderson

When
July 5, 5:00 PM EST
Where
Anderson County, 0.71 mi NNW of South Clinton
Measured
45 kt (52 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
36.089, -84.135

A 100 year old elm tree fell onto a home which resulted in damage to the home's deck, back room, and the roof over the kitchen.

Thunderstorm Wind, Monroe

When
July 5, 7:36 PM EST
Where
Monroe County, 0.69 mi N of Rogers Station
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.390, -84.320

One tree was reported down on Gamble Gap Road two miles northwest of Tellico Plains.

Thunderstorm Wind, Bradley

When
July 5, 8:09 PM EST
Where
Bradley County, 0.56 mi E of Climer
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.180, -84.760

A few trees were reported down six miles east of Cleveland in the vicinity of Climer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180842, 180828, 180830.